Virginia, 2004

Flooding in Virginia, April 14 to 15, 2004

April 14 to 15, 2004 · NWS RNK · 2 events in 2 counties and zones

35 feet above flood stage at 1:30 am on the 15th. 1 feet above flood stage at 9:00 am on the 15th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Runoff from rainfall on April 13-14 caused minor flooding along the lower Dan River at South Boston, VA and along the middle James River at Bremo Bluff, VA.At South Boston, the Dan River rose above the 19 foot flood stage at 4:00 pm on the 14th, cresting 1.35 feet above flood stage at 1:30 am on the 15th. The river fell below flood stage at 10:30 am on the 15th.At Bremo Bluff, the James River rose above the 19 foot flood stage at midnight on the 15th, cresting 1.1 feet above flood stage at 9:00 am on the 15th. The river fell below flood stage at 4:00 pm on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 14, 1:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 14, 1:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT WED APR 14 2004

.DISCUSSION...
.SHORT TERM(TNGT-THU NGT)...

WATER VAPOR LOOP SHOWING UPPER LOW SLOWLY MAKING ITS WAY OUT E OF THE
BLUE RIDGE ATTM WITH TRAILING DEFORMATION -SHSN/-SHRA GRADUALLY
DECREASING FROM NW TO SE. EXPECT MOST OF THIS ACTIVITY TO BE E OF CWA
BY THIS EVENING WITH CLRG SCENARIO ON TAP GIVEN LIMITED UPSLOPE FLOW.
MAY KEEP IN A SMALL POP E PENDING RELEASE COVERAGE OTRW DRYING OVERNGT.
WINDS A BIT TRICKY ESPCLY EARLY TNGT WITH MORE SUBSIDENCE SPILLING IN
AND A DECENT JET IN PLACE. HOWEVER SINCE SPEEDS HAVE BEEN MARGINAL
ADVISORY ACROSS THE NW NC MTNS...PLAN TO GO WINDY BUT JUST BELOW
CRITERIA OVRNGT. UPPER TROF FINALLY EDGES OFFSHORE THU ALLOWING CONTD
DRYING WITH S/W RIDGING BUILDING IN AND SFC HIGH ELONGATED ACROSS THE
AREA INTO THU NGT. LOW TEMPS GNRLY 30S AT NGT WITH SOME 20S PSBL DEEPER
VALLEYS ESPCLY THU NGT WHEN BETTER RAD CONDS TAKE SHAPE. HIGHS 50S
MOUNTAINS TO MID 60S SE ON THU UNDER STRONG INSOLATION BUT STILL A
GUSTY/COOL N/NW BREEZE.

.LONG TERM(FRI-WED)...
OVERALL QUIET PERIOD IN STORE WITH TEMPS REBOUNDING TO ABOVE NORMAL BY
SUNDAY-MON BEFORE SLIDING BACK BEHIND NEXT COLD FRONT TOWARD MID WEEK.
VORT LOBE AND ASSOCD WARM FRONT MAY BRING IN MORE CLOUDS FRI NGT/SAT
OTRW MOSTLY/PARTLY SUNNY ON TAP UNDER RIDGING THRU THE WEEKEND.
MOISTURE WITH NEXT COLD FRONT SET TO INCREASE MON BUT ONLY LOW
SHRA/TSRA POPS GIVEN BEST DYNAMICS PASSING N AND LIMITED DEEP RH. QUICK
CLEARING ALTHO COOLER TUE-WED BEHIND FRONT AND UNDER DECENT SFC HIGH
RIDGING IN FROM THE N.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, Apr 14, 4:07 AM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 AM EDT WED APR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001-002-018-VAZ015-151200-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-
507 AM EDT WED APR 14 2004

.DAY ONE...

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

NORTHWEST WINDS ARE EXPECTED TO INCREASE TODAY AS AN AREA OF LOW
PRESSURE MOVES THROUGH.  WINDS SHOULD INCREASE TO 20 TO 35 MILES PER
HOUR...WITH GUSTS TO 45 MILES PER HOUR POSSIBLE.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ003>006-019-020-VAZ007-009>014-016>020-022>024-032>035-043>047-
058-059-WVZ042>045-151200-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-
CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-
HALIFAX VA-HENRY VA-MERCER WV-MONROE WV-MONTGOMERY VA-PATRICK VA-
PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-
SMYTH VA-STOKES NC-SUMMERS WV-SURRY NC-TAZEWELL VA-WILKES NC-
WYTHE VA-YADKIN NC-
507 AM EDT WED APR 14 2004

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Halifax

When
April 14, 4:00 PM EST to April 15, 10:30 AM EST
Where
Halifax forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Flood, Buckingham

When
April 15, 12:00 AM EST to 4:00 PM EST
Where
Buckingham forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391379, 5391380.